Thunderstorm Wind, Somerset
- When
- July 22, 3:10 PM EST to 3:20 PM EST
- Where
- Somerset County, Woods Tavern
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -74.650
A severe thunderstorm pulled down large limbs and power lines in eastern Hillsborough and Franklin Townships and South Bound Brook Borough. A large 60 foot by 140 foot tent was destroyed in Hillsborough Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm pulled down large limbs and power lines in eastern Hillsborough and Franklin Townships and South Bound Brook Borough. A large 60 foot by 140 foot tent was destroyed in Hillsborough Township. The tent was blown down wind around 100 feet. In nearby South Bound Brook Borough, a downed tree sightly damaged one home. Public Service Electric and Gas reported about 18,000 of its customers lost power because of the severe storms in central New Jersey. Hardest hit in Somerset County were Hillsborough and Franklin Townships and South Bound Brook Borough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003
WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.
GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.
THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.
NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.
ZONES SHOULD FLY AT 4 PM.
.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
NJ1,7-10,12,15
SML CRAFT ADVY CST AND DE BAY.
KRAUSDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY ALSO ON WEDNESDAY OR THURSDAY. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-222045- SPECIAL WEATHER STATEMENT -POSSIBLE SEVERE THUNDERSTORMS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1057 AM EDT TUE JUL 22 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT OVER PENNSYLVANIA...AND HIGH PRESSURE OVER THE ATLANTIC COAST IS CAUSING A SOUTH TO SOUTHWEST FLOW OF UNSTABLE TROPICAL AIR. WITH SUFFICIENT AFTERNOON HEATING...STRONG THUNDERSTORMS ARE FORECAST INTO THIS EVENING AND SOME MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS AND DAMAGING WINDS. VERY HEAVY RAIN FELL MONDAY EVENING OVER PARTS OF EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY...AS A RESULT A FLOOD WATCH HAS BEEN ISSUED FOR AREAS WEST AND NORTH OF PHILADELPHIA THIS AFTERNOON THROUGH TONIGHT. BE PREPARED TO SEEK SHELTER IN THE EVENT A WARNING IS ISSUED FOR YOUR PARTICULAR COUNTY...AND NEVER DRIVE THROUGH FLOOD WATERS. THE STORMS LAST EVENING WERE ACCOMPANIED BY NUMEROUS LIGHTNING STRIKES AND THERE MAY BE POWER OUTAGES FROM TODAYS STORM. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. EBERWINE/SHERWOOD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM HILLSBOROUGH NJ HEAVY RAIN
07/22/03 SOMERSET .75 INCH RAIN IN 8
MINUTESThe Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333429.